Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 45, NWS Albuquerque, NM

December 11, 202010 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 11, 2020, 3:19 AM MST for 10 counties in New Mexico. It took effect at Dec 11, 2020, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2020, 3:19 AM MST (10:19 UTC)
In effect from
Dec 11, 2020, 11:00 AM MST
Expired
Dec 11, 2020, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Chaves County, NM, Guadalupe County, NM, Lincoln County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 100 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS75 KABQ 111019
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
319 AM MST Fri Dec 11 2020

NMZ223-224-226-229-239-240-111900-
/O.NEW.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
Central Highlands-South Central Highlands-South Central Mountains-
Northeast Highlands-Eastern Lincoln County-
Southwest Chaves County-
319 AM MST Fri Dec 11 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds of 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, South Central Highlands, South 
  Central Mountains, Northeast Highlands, Eastern Lincoln County 
  and Southwest Chaves County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
2 follow-up statements
185 
WWUS75 KABQ 111645
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
945 AM MST Fri Dec 11 2020

NMZ223-120100-
/O.UPG.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
/O.NEW.KABQ.HW.W.0011.201211T1800Z-201212T0100Z/
Central Highlands-
945 AM MST Fri Dec 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Highlands.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ212-221-222-233-120100-
/O.EXA.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Guadalupe County-
945 AM MST Fri Dec 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and 
  Manzano Mountains including Edgewood, Estancia Valley and 
  Guadalupe County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ224-226-229-239-240-120100-
/O.CON.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
South Central Highlands-South Central Mountains-
Northeast Highlands-Eastern Lincoln County-
Southwest Chaves County-
945 AM MST Fri Dec 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds of 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Highlands, South Central Mountains, 
  Northeast Highlands, Eastern Lincoln County and Southwest Chaves
  County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
966 
WWUS75 KABQ 120033
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
533 PM MST Fri Dec 11 2020

NMZ223-120145-
/O.EXP.KABQ.HW.W.0011.000000T0000Z-201212T0100Z/
Central Highlands-
533 PM MST Fri Dec 11 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds are quickly decreasing, and therefore the high wind
warning will be allowed to expire.

$$

NMZ212-221-222-224-226-229-233-239-240-120145-
/O.EXP.KABQ.WI.Y.0045.000000T0000Z-201212T0100Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
South Central Highlands-South Central Mountains-
Northeast Highlands-Guadalupe County-Eastern Lincoln County-
Southwest Chaves County-
533 PM MST Fri Dec 11 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds are quickly decreasing, and therefore the wind 
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 11, 3:08 AM MST, 11 minutes earlier.

Area forecast discussion, Dec 11, 3:08 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
308 AM MST Fri Dec 11 2020

.SYNOPSIS...
Snow will continue across northern New Mexico today, especially
across the northern mountains where a couple inches of additional
snowfall is likely. Another storm system will impact the northern
half of the state Saturday afternoon through Sunday morning. A few to
several inches of snow is likely, with the heaviest amounts across
the northern mountains. This system will also bring strong winds
which will create areas of blowing snow, low visibility and wind
chills in the single digits and teens Saturday night. Cold but
quieter weather is expected for Sunday afternoon. Yet another system
will arrive on Monday and Monday with another round of breezy to
windy conditions and perhaps some light snow across the north.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper level storm system that delivered nice bands of snow and
rain Thursday into Thursday night has moved east away from NM. It
has left some low level moisture allowing patchy fog and freezing
fog early this morning. A weak upper trough will cross the state
today but snow amounts will be light and mostly confined to the
northern mountains. We will continue the winter weather highlights
for today and early tonight. The back door cold front is slowly
drifting south across the eastern plains. It will weaken and
dissipate today. A 100kt wind at 250mb and 50kt wind at 700mb will
cross NM today and produce some strong winds. We have issued a wind
advisory for several highland locations east of the central mountain
chain. High temperatures will be chilly, near to below normal.

The snow across northern areas will diminish and end tonight. With
skies clearing some, tonights lows will be chilly, lower than this
morning. Winds will ease this evening. Another weak back door cold
front will only make it across the northeast quarter of the state
tonight.

A stronger upper level trough will approach NM Saturday and trigger
snow showers in the northwest Saturday afternoon. Winds will be on
the increase as a 130kt 250mb jet and 50kt 700mb wind approach the
west. Breezy to possibly windy conditions will result. Temperatures
will be similar to today.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
As was suspected, models now show the Saturday afternoon through
Sunday system closing off, plus have trended it a bit slower and
much further south. Therefore, have continued to trend PoPs upward
for Saturday night through noon Sunday across the north, but it's
not out of the question that snow could fall as far south as the ABQ
metro Saturday evening. Who gets snow and how much will depend on the
track of the system, and there are enough subtle differences in the
models for some uncertainty. The NAM tracks the low from near Taos to
Tucumcari, whereas the ECMWF and CMC track it farther southwest from
Farmington, to Santa Fe, to Portales, while the GFS is somewhere in
between. The NAM solution would generally mean less snow for north
central and northeast NM, but would still bring a band of snow to
northwest NM associated with the cold front. The EC/CMC solutions
would not only bring a band of snow across the northwest associated
with the front, but would also bring healthier amounts of snow to the
northeast behind the back door segment of the front. If the low were
to trend even farther south such that deep upslope flow developed
along the Sangre de Cristo Mountains, snow amounts could really ramp
up. For now, it looks like advisory amounts are possible for the
northern mountains and northeast New Mexico with an inch or two
possible across the northwest. Winds are also a concern with this
system. Both the traditional and back door fronts will bring strong
and gusty winds behind them, likely resulting in low visibility in
blowing snow. Further south where snow is not expected, wind
advisories may be needed, especially across the higher terrain where
700 mb winds of 50+ kts are expected.

The system will shift into the Panhandles Sunday afternoon and drier
but cold air will follow in its wake. Expect high temperatures on
Sunday to be 5 to 15 degrees below normal, with single digit readings
likely across the north and west Sunday night thanks to excellent
radiational cooling.

Another system looks to skirt the northern NM border on Monday and
Monday night. This system may bring a little snow to the northern
mountains, but otherwise will just increase winds for most other
locales. After a brief warmup Monday, Tuesday will be colder again.
Low confidence exists Wednesday and beyond due to disagreement among
the models, but for now, will keep the forecast dry through Thursday.

CHJ/34

&&

.FIRE WEATHER...
Yesterdays storm has moved on to the east, while a weak upper level
disturbance crosses NM today. It will bring mostly light snow across
the north, with the northern mountains getting a few additional
inches. It will become breezy to windy in many areas this afternoon
including strong winds across central locations. Highs will be
chilly and feel colder due to the winds.

Another, stronger, upper level disturbance will approach Saturday
with snow developing in the northwest during the afternoon. Winds
will be on the increase, especially in the west. Snow will expand
and winds will really crank up Saturday night. A strong back door
front will barrel down the eastern plains and maybe into the Rio
Grande Valley. The snow and wind will diminish Sunday but the highs
will be quite chilly, 5 to 15 degrees below normal.

Next week will be mostly dry and milder. Another disturbance will
whisk across the state Monday with only a little snow across the far
north. Highs Tuesday will be cooler then temperatures will rise each
day through the week.

Ventilation will mostly good to excellent except in the far
northeast where it will be poor. Vent rates drop Saturday and Sunday
with mostly poor rates all of next week.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
Widespread IFR conditions with areas of LIFR currently prevail
across western and central NM, with VFR conditions across east
central and southeast portions. Further deterioration is likely at
KABQ after clouds clear out more, with the potential for fog to limit
visibility to LIFR going into the mid morning hours. MVFR cigs will
likely impact KTCC and KLVS overnight, while KROW remains VFR.
Improvement to VFR is expected late Friday morning, with gusty west-
northwest winds mixing down to the surface through Friday evening.
Mountain obscurations will persist overnight and improve Friday, but
will likely hang-on across the northern mountains.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  18  38  14 /  20   0  50  40
Dulce...........................  40   6  37   4 /  50   5  50  70
Cuba............................  40  15  38  12 /  30   0  30  70
Gallup..........................  43  16  44   9 /  20   0  10  60
El Morro........................  40  17  42   9 /  20   0   0  60
Grants..........................  43  15  45  12 /  20   0   0  60
Quemado.........................  45  21  49  13 /   5   0   0  40
Magdalena.......................  47  26  49  25 /   0   0   0  20
Datil...........................  42  23  46  20 /   0   0   0  20
Reserve.........................  53  15  53  14 /   5   0   0  20
Glenwood........................  54  30  54  26 /   5   0   0  10
Chama...........................  34   7  33   8 /  60  20  50  80
Los Alamos......................  39  19  37  21 /  40   5  20  70
Pecos...........................  38  22  39  20 /  30   5   0  50
Cerro/Questa....................  35  15  34  14 /  50  20  20  70
Red River.......................  29  10  29   9 /  60  20  20  70
Angel Fire......................  31   2  33   2 /  50  30  20  70
Taos............................  38  10  36  11 /  50  10  20  70
Mora............................  39  12  43  16 /  40  10   5  60
Espanola........................  46  18  44  21 /  50   5  10  60
Santa Fe........................  40  21  38  21 /  30  10   5  70
Santa Fe Airport................  45  17  42  20 /  30   5   5  60
Albuquerque Foothills...........  49  27  46  26 /  20   0   0  50
Albuquerque Heights.............  50  26  46  25 /  20   0   0  30
Albuquerque Valley..............  52  25  48  24 /  10   0   0  30
Albuquerque West Mesa...........  50  27  46  26 /  20   0   0  40
Belen...........................  52  21  50  22 /  10   0   0  20
Bernalillo......................  52  23  47  23 /  20   0   0  50
Bosque Farms....................  52  21  49  21 /  10   0   0  30
Corrales........................  51  24  47  22 /  20   0   0  40
Los Lunas.......................  52  23  49  20 /  10   0   0  30
Placitas........................  45  27  42  26 /  20   0   0  50
Rio Rancho......................  50  26  46  25 /  20   0   0  40
Socorro.........................  57  26  55  26 /   5   0   0   5
Sandia Park/Cedar Crest.........  41  24  39  23 /  20   0   0  50
Tijeras.........................  44  24  42  23 /  20   0   0  50
Edgewood........................  45  19  44  22 /  20   0   0  40
Moriarty/Estancia...............  47  14  47  18 /  10   0   0  40
Clines Corners..................  42  20  43  18 /  10   5   0  30
Mountainair.....................  45  22  44  22 /  10   0   0  20
Gran Quivira....................  45  23  44  22 /   5   0   0  10
Carrizozo.......................  51  26  50  25 /   5   0   0  10
Ruidoso.........................  45  26  48  22 /   5   0   0  10
Capulin.........................  36  13  35  15 /  50  30   0  70
Raton...........................  40  12  40  17 /  50  20   0  60
Springer........................  44  11  43  17 /  30  20   0  60
Las Vegas.......................  44  15  45  20 /  20  10   0  40
Clayton.........................  38  19  39  22 /  20  10   0  70
Roy.............................  44  18  42  21 /  20  10   0  50
Conchas.........................  52  20  50  27 /   5  10   0  30
Santa Rosa......................  52  22  52  27 /   5   5   0  20
Tucumcari.......................  52  21  51  28 /   5   5   0  30
Clovis..........................  54  23  53  28 /   5   0   0  10
Portales........................  57  22  55  26 /   0   0   0  10
Fort Sumner.....................  58  24  54  29 /   5   0   0  10
Roswell.........................  65  29  61  32 /   5   0   0   0
Picacho.........................  57  26  59  29 /   0   0   0   5
Elk.............................  55  25  59  26 /   5   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM MST this evening for
the following zones... NMZ223-224-226-229-239-240.

Winter Weather Advisory until midnight MST tonight for the
following zones... NMZ203-210-211-215-216-227.

Winter Storm Warning until midnight MST tonight for the following
zones... NMZ213-214.

Winter Weather Advisory until 6 PM MST this evening for the
following zones... NMZ204.

&&

In the hours before

Local storm report, Dec 11, 1:48 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 AM MST FRI DEC 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             OJO ENCINO              35.96N 107.35W
12/10/2020  E1.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

0100 AM     SNOW             8 NE ARROYO SECO        36.58N 105.45W
12/11/2020  E5.0 INCH        TAOS               NM   OTHER FEDERAL

            TAOS POWDERHORN SNOTEL.

0100 AM     SNOW             7 ESE CUBA              36.00N 106.83W
12/11/2020  E6.0 INCH        SANDOVAL           NM   OTHER FEDERAL

            SENORITA DIVIDE SNOTEL.

0100 AM     SNOW             8 SE EAGLE NEST         36.46N 105.17W
12/11/2020  E2.0 INCH        COLFAX             NM   OTHER FEDERAL

            TOLBY SNOTEL.

0100 AM     SNOW             5 WNW LOS ALAMOS        35.91N 106.38W
12/11/2020  E2.0 INCH        LOS ALAMOS         NM   OTHER FEDERAL

            QUEMAZON SNOTEL.

0100 AM     SNOW             7 E CANJILON            36.50N 106.31W
12/11/2020  E7.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0100 AM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
12/11/2020  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0100 AM     SNOW             8 SSW SAN MIGUEL        36.87N 106.23W
12/11/2020  E2.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            SAN ANTONIO SINK SNOTEL.

0100 AM     SNOW             9 E CUBA                36.02N 106.80W
12/11/2020  E8.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

&&

EVENT NUMBER ABQ202002817
EVENT NUMBER ABQ202002818
EVENT NUMBER ABQ202002819
EVENT NUMBER ABQ202002820
EVENT NUMBER ABQ202002821
EVENT NUMBER ABQ202002822
EVENT NUMBER ABQ202002823
EVENT NUMBER ABQ202002824
EVENT NUMBER ABQ202002825

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:45 AM MSTHigh Wind WarningABQSan Miguel, Santa Fe, Torrance8 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.